Hail, Cass
- When
- July 14, 4:12 PM CST
- Where
- Cass County, 2.01 mi ESE of Hackensack
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.920, -94.460
Most of the hail was pea-sized but there were several to the size of quarters.
A warm front lifted across central and northeastern Minnesota during the day on the 14th. Thunderstorms developed along the front with a few of the storms producing marginally severe hail and damaging wind gusts in the Brainerd Lakes area during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A warm front lifted across central and northeastern Minnesota during the day on the 14th. Thunderstorms developed along the front with a few of the storms producing marginally severe hail and damaging wind gusts in the Brainerd Lakes area during the late afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 14, 1:30 PM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 230 PM CDT Sun Jul 14 2019 .SHORT TERM...(This evening through Monday) Issued at 230 PM CDT Sun Jul 14 2019 Severe weather threat for this afternoon into the evening, transitioning to a possible flash flood threat tonight. Another round of strong to severe storms on Monday into Monday night. Confidence on how exactly storms will evolve is very low due to the numerous boundaries and gravity waves apparent on satellite imagery approaching the unstable airmass across northern Minnesota, and then how convection evolves today/tonight will factor into how convection evolves tomorrow. However, in general a warm, humid, and unstable airmass across the Upper Midwest will lead to continued threat for showers and storms today through Monday night. Dew points will reach into the low 70s on Monday which will be the worst of the summer so far, making it feel very sticky outside and leading to heat index values in the 90s. Late today/tonight...As expected, a very unstable airmass has developed across much of Minnesota this afternoon with MLCAPE values of 1500 to 2000+ j/kg across much of central/north-central MN as of 2 PM, which will continue to grow and build eastward given the southerly flow at low levels. While on the synoptic scale the Upper Midwest is under a broad ridge (arguably zonal flow at this point), convection across southern Canada into the Dakotas last night into today has caused numerous boundaries and one clearly defined MCV over eastern South Dakota. As the remnants from this convection tracks east into western Minnesota, storms are expected to intensify and move towards central Minnesota. Deep layer wind field should support at least a few clusters of storms given around 30 to 40 knots of deep layer shear at best, with the mainly speed shear nature of the wind profile resulting in a few bowing segments. Storms should be outflow dominant, minimizing the risk for a tornado. A few storms could produce large hail, especially if discrete storms can develop. As storms evolve this evening, storm motions could be favorable for training storms for a few hours tonight in northwest Wisconsin into parts of east-central MN leading to a flash flooding threat. Monday will be hot and humid with highs in the 80s and dew points in the 60s to low 70s, even into the tip of the MN Arrowhead. There will likely be scattered strong to severe storms through the day and into the night, but there are a few different possible scenarios for how storms could develop. To the north, a mid-level shortwave moving across south-central Manitoba into northwest Ontario will result in a broad area of large-scale lift within a warm sector in SE Manitoba and northwest Ontario. Showers and storms will develop along and head of a cold front associated with the mid-level wave in Canada, and some of those storms could approach northern Minnesota sometime Monday, probably in the afternoon. There could be multiple rounds of storms before the cold front arrives, and storms could be strong to severe given the moderate instability around 1000-2000 j/kg MLCAPE and deep layer shear around 35-45 knots. A second possibility for convection on Monday is simply storms firing off residual boundaries left from overnight convection within unstable airmass across the Northland. And a third possibility is that as storms evolve tonight, they don't completely exit northwest Wisconsin and reintensify on Monday afternoon. The storms could also slowly move south and end up creating a boundary between the more worked-over stable airmass and the less stable air across the rest of the region. Any storms that develop could be strong to severe, with the main threats being large hail and damaging winds. .LONG TERM...(Monday night through Sunday) Issued at 230 PM CDT Sun Jul 14 2019 Several rounds of thunderstorms are possible during the long term along with warm and humid conditions through Friday. Quasi-zonal flow aloft will continue Tuesday. Surface high pressure anchored over the central Rockies will influence conditions into the Northern Plains and Upper Midwest. Southwesterly flow at 850 mb will continue to stream warm, moist, and unstable air into the Northland. A few thunderstorms may percolate over our southern forecast area Tuesday afternoon with quieter weather expected across the north. An upper-level trough will ripple through the region starting Tuesday evening. A complex of thunderstorms is forecast to develop in South Dakota and Nebraska and will be carried northeastward into the Northland overnight. The main trough axis will move into the area Wednesday afternoon and will support another round of thunderstorms. Zonal flow aloft returns for Thursday building into a ridge as a jet streak moves along the international border from Montana to Minnesota. Another round of thunderstorms is possible Thursday and Thursday night. Friday looks quieter with rising heights over the Northland. Shower and thunderstorm chances return again for Saturday as a deepening trough moves into the region. Temperatures will be warm for the upcoming week. Highs will be in the upper 70s and low 80s along the North Shore to the middle and upper 80s in central Minnesota east into northern Wisconsin Tuesday. Marginally cooler on Wednesday with mostly cloudy skies. Highs will be in the upper 60s to low 70s along the North Shore and the middle 80s across our south. Temperatures trend warmer again Thursday and Friday with readings similar to Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 106 PM CDT Sun Jul 14 2019 Difficult forecast this afternoon with several areas of thunderstorm development possible. One area of potential storm development is over north-central Minnesota where showers remnants of this morning's convection interacts with a warm front surging northward. A second area of thunderstorm development is over west- central Minnesota and eastern South Dakota, south of the warm front. Forecast details are highly sensitive to if and when storms may develop. Have narrowed down the timing of thunderstorms to the most likely period at each terminal. Patchy fog may develop tonight where storms have occurred. && .MARINE... Issued at 230 PM CDT Sun Jul 14 2019 Northeast winds will continue over western Lake Superior this afternoon and evening in the 5 to 15 knot range. We're still awaiting thunderstorm development. Should storms develop over northern Minnesota, they may eventually move over the lake with locally higher winds/waves, cloud-to-water lightning, small hail, and heavy rainfall. There is a small chance a wake low may develop behind the storms, which would result in sustained winds of 25 to 35 knots for several hours. The development of a wake low is highly dependent on storms developing and the strength of those storms. Have not included any stronger winds from this effect with this forecast. Winds Monday should remain below 15 knots with another round of thunderstorms possible over the waters during the afternoon and evening hours. Thereafter, periodic chances of thunderstorms are expected Tuesday night, Wednesday afternoon and night, and Thursday afternoon and evening. && .PRELIMINARY POINT TEMPS/POPS... DLH 67 85 67 86 / 40 50 50 20 INL 65 88 61 83 / 30 40 40 10 BRD 71 90 69 88 / 50 50 50 20 HYR 69 84 69 86 / 60 70 80 30 ASX 68 85 68 87 / 40 60 70 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JJM LONG TERM...Huyck AVIATION...Huyck MARINE...Huyck
Hazardous Weather Outlook National Weather Service Duluth MN 240 PM CDT Sun Jul 14 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151945- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 240 PM CDT Sun Jul 14 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms are possible through late afternoon into tonight across east-central Minnesota into northwest Wisconsin. The greatest severe weather threat will exist in central Minnesota including the Brainerd Lakes region and Lake Mille Lacs. The strongest storms will be capable of large hail and damaging winds. Late today into tonight there is also a threat for flash flooding. Every storm will produce heavy rainfall, and along an area from Brainerd to Hinckley to Hayward there may be repeat thunderstorms that leads to flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be possible through much of the upcoming week, with some strong to severe, especially Monday into Monday night. Additionally, conditions will remain warm and humid through the week. Heat indices will be from 90 to 100 Monday afternoon. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and tonight, and again on Monday. LSZ121-140>148-151945- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 240 PM CDT Sun Jul 14 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible over the waters this afternoon and tonight. The best chance of storms over southern stretches of the waters, generally south of a line from Two Harbors, MN to 48 nautical miles north of Saxon Harbor. A few of the storms will be capable of wind gusts of 35 to 45 knots, large hail, frequent cloud-to- water lightning, and locally heavy rainfall which may reduce visibility to less than one mile. Storms are expected to move out of the area late this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Several rounds of thunderstorms are forecast during much of the upcoming week. Some storms may be strong to severe with gusty winds, large hail, and frequent cloud-to-water lightning the main threats. JJM/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
404 PM CDT Sun Jul 14 2019
MNZ025-034-142130-
Crow Wing-North Cass-
404 PM CDT Sun Jul 14 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CASS AND NORTH
CENTRAL CROW WING COUNTIES...
At 404 PM CDT, a strong thunderstorm was near Longville, or 23 miles
east of Walker, moving southeast at 10 mph.
Wind gusts up to 45 mph, penny size hail, and frequent
cloud-to-ground lightning can be expected with this storm.
Locations impacted include...
Emily, Fifty Lakes, Wabedo, Longville, Outing, Woman Lake, Thunder
Lake, Inguadona, Lake Roosevelt, Washburn Lake, and Laura Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4708 9409 4694 9377 4693 9379 4674 9405
4696 9427
TIME...MOT...LOC 2104Z 314DEG 10KT 4697 9411
HuyckSpecial Weather Statement National Weather Service Duluth MN 406 PM CDT Sun Jul 14 2019 MNZ025-142115- North Cass- 406 PM CDT Sun Jul 14 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS COUNTY... At 405 PM CDT, a strong thunderstorm was near Walker, moving east at 20 mph. Wind gusts up to 45 mph, dime size hail, torrential rainfall, and frequent cloud-to-ground lightning can be expected with this storm. Locations impacted include... Walker, Leech Lake, Wilkinson, and Whipholt. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4725 9466 4728 9430 4701 9432 4707 9466 TIME...MOT...LOC 2105Z 272DEG 17KT 4716 9456 Huyck
Special Weather Statement
National Weather Service Duluth MN
430 PM CDT Sun Jul 14 2019
MNZ025-142200-
North Cass-
430 PM CDT Sun Jul 14 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CASS COUNTY...
At 430 PM CDT, a strong thunderstorm was near Wabedo, or 27 miles
southeast of Walker, moving southeast at 10 mph.
Wind gusts up to 35 mph, dime size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Emily, Outing, Thunder Lake, Laura Lake, Lake Roosevelt, and Washburn
Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4693 9418 4702 9405 4698 9378 4686 9377
4680 9378 4680 9403
TIME...MOT...LOC 2130Z 311DEG 10KT 4692 9404
MooreSpecial Weather Statement National Weather Service Duluth MN 447 PM CDT Sun Jul 14 2019 MNZ025-142200- North Cass- 447 PM CDT Sun Jul 14 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASS COUNTY... At 447 PM CDT, a strong thunderstorm was near Hackensack, or 9 miles south of Walker, moving east at 20 mph. Wind gusts up to 30 mph, penny size hail, torrential rainfall, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Hackensack, Ten Mile Lake, Pheasant Lake, Webb Lake, Big Portage Lake, Whipholt, and Lake Ada. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4704 9435 4682 9436 4685 9466 4703 9466 TIME...MOT...LOC 2147Z 267DEG 18KT 4695 9462 Moore
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
503 PM CDT SUN JUL 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 W HACKENSACK 46.92N 94.55W
07/14/2019 M0.25 INCH CASS MN TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
512 PM CDT SUN JUL 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL HACKENSACK 46.93N 94.53W
07/14/2019 M0.25 INCH CASS MN TRAINED SPOTTER
&&The Duluth radar (KDLH), 171 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Most of the hail was pea-sized but there were several to the size of quarters.
The Cass County Sheriff relayed a report of large pine and poplar trees down in this area along with power lines.
Thunderstorm winds led to downed power lines in the area.
Aitkin County Sheriff reported that power lines and trees were downed within the city of Aitkin due to the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843217, 843218, 843219, 843220.